Alert archive / Pennsylvania / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jun 5, 2020, 10:38 AM EDT for 9 counties in Pennsylvania. It took effect at Jun 5, 2020, 2:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2020, 10:38 AM EDT (14:38 UTC)
- In effect from
- Jun 5, 2020, 2:00 PM EDT
- Expired
- Jun 5, 2020, 8:22 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, York County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
271 WGUS61 KCTP 051438 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 1038 AM EDT Fri Jun 5 2020 ...Training showers and thunderstorms could lead to localized flash flooding this afternoon and evening... .A weak and nearly stationary frontal extending from the Pocono Mountains to South-Central Pennsylvania will help to focus numerous afteroon and evening showers and thunderstorms in the warm and humid airmass. Some of the thunderstorms could train over the same area, and locations that received heavy rainfall over the past few days. PAZ036-056>059-063>066-060400- /O.NEW.KCTP.FF.A.0002.200605T1800Z-200606T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 1038 AM EDT Fri Jun 5 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon, Perry, Schuylkill, and York. * From 2 PM EDT this afternoon through this evening * Heavy showers and thunderstorms training over the same locations this afternoon and evening could bring up to a few inches of rain in less than one hour, leading to localized flash flooding of small streams and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/safety/flood. && $$ Lambert
1 follow-up statement
173 WGUS61 KCTP 060022 FFACTP Flood Watch National Weather Service State College PA 822 PM EDT Fri Jun 5 2020 PAZ036-056>059-063>066-060130- /O.CAN.KCTP.FF.A.0002.000000T0000Z-200606T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 822 PM EDT Fri Jun 5 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for central Pennsylvania has been cancelled. Only some light rain is expected for the rest of the evening. The threat of flash flooding due to heavy rain from thunderstorms has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 6:57 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 5, 6:57 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service State College PA 657 AM EDT Fri Jun 5 2020 .SYNOPSIS... A mid level shortwave will track across southern Pa later today, then a cold front will sweep southeast across the area Saturday morning. Canadian high pressure is expected to build into the area Sunday, then pass off the east coast the first half of next week. A cold front is likely to approach Pennsylvania toward the end of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Plume of high pwats and low level confluence along low level jet will continue to produce showers across southern Pa early this morning. Across northern Pa, a moist southerly flow, combined with upslope flow, is likely to yield low clouds early this morning with fog shrouding the ridge tops. Shortwave over the Ohio Valley is progged to track east later today, spawning increasing convection in the warm and humid air mass across southern Pa. Main concern will be the potential of localized flash flooding across the southeast corner of the forecast area. PWATs around +2SD, combined with moderate instability and large scale forcing ahead of shortwave, could result in locally excessive rain amounts this afternoon. Some convection-allowing models are targeting the southeast part of Pa with the potential of localized amounts in excess of 3 inches. Will mention flood potential in HWO and monitor for a possible FFA if the threat appears more certain by midday. Across the rest of the area, have painted progressively lower POPs across the central and northern part of the state, further from track of shortwave and north of the most unstable air mass. Upstream satellite imagery and model rh profiles indicate much of the region will be under a veil of mid to high clouds today, holding max temperatures in the 75-80F range. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... Expect convection to diminish this evening, as shortwave exits the area. A cold front will approach from the Grt Lks late tonight, perhaps spreading a few showers into the northwest counties. Will keep POPs low based on parent shortwave tracking well north of the area and unfavorable time of day. Can't rule out an isolated shower Saturday morning in a few spots associated with fropa. Otherwise, Saturday looks mostly sunny, as drier northwest flow arrives in wake of cold front. Model 800mb temps around 10C support highs ranging from the low and mid 70s over the northwest mountains, to the mid 80s across the Susq Valley. High pressure and associated low-pwat air mass is progged to build into the region from the Grt Lks Saturday night and Sunday, ensuring fair and cooler weather. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Pleasant and comfortable weather expected early next week with a mix of sun/clouds and low humidity. We should see a warming trend heading into the middle of next week, as the remnants of TS Cristobal move up the MS valley and help build an upper-level ridge over the eastern United States. A trough will dig south out of Canada Wednesday and Thursday, likely picking up some moisture from the remnants of Cristobal. This may lead to some rain later in the week across the northeast. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... 12z update... Lower clouds and light fog are impacting mostly the northern mountains and the Susquehanna Valley early this morning (namely KBFD, KIPT, KMDT, and KLNS). We expect that the lower clouds will lift by 14-15z, with improving conditions thereafter. This afternoon and evening, although VFR is anticipated the majority of the time, we do expect bands of showers and thunderstorms to impact parts of the Commonwealth, with at least brief restrictions likely accompanying them. KJST, KAOO, KMDT, and KLNS will be the most likely sites to see these restrictions, generally between about 18z and 00z. Tonight, although the showers should end early this evening, a residual moist environment could cause lower clouds and fog to reform by 03-06z. Whatever sites see the most rainfall later today would be the most likely to see lowering conditions by late evening. Right now, we think KIPT, KMDT, and KLNS will be the most likely sites to see reductions. Towards daybreak, a cold front will move into the Commonwealth, with surface winds veering around to the NW for at least KBFD, KJST, KUNV, and KAOO. Outlook... Sat...Early morning low clouds and fog are possible, otherwise improving conditions. Sun-Tue...Mainly VFR anticipated. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Lambert/Travis AVIATION...Jurewicz/Lambert
Hazardous weather outlook, Jun 5, 5:53 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service State College PA 553 AM EDT Fri Jun 5 2020 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-061000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 553 AM EDT Fri Jun 5 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056>059-063>066-061000- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 553 AM EDT Fri Jun 5 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms could produce localized flooding this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 5, 9:10 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 AM EDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 SW MIFFLINVILLE 41.02N 76.32W
06/04/2020 E0.25 INCH COLUMBIA PA PUBLIC
REPORTED AT MIFFLINTOWN PA. PEA SIZED HAIL.
&&
REGLocal storm report, Jun 5, 9:15 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL LOGANVILLE 39.86N 76.71W
06/04/2020 E1.50 INCH YORK PA PUBLIC
REPORTED AT LOGANVILLE, YORK, PA. PING PONG
HAIL.
&&
REGLocal storm report, Jun 5, 9:22 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
922 AM EDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LOGANVILLE 39.86N 76.71W
06/04/2020 YORK PA PUBLIC
REPORTED AT LOGANVILLE, YORK, PA. LARGE
TREES DOWN/SNAPPED IN HALF.
&&
REGLocal storm report, Jun 5, 9:40 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 AM EDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 1 ESE MILROY 40.71N 77.57W
06/04/2020 MIFFLIN PA PUBLIC
REPORTED AT 1 MI NORTH OF BIGLERVILLE PA.
SHED DAMAGED AND PINE TREES BLOWN DOWN.
&&
REGLocal storm report, Jun 5, 9:48 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
948 AM EDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 3 SSW MCCONNELLSBURG 39.89N 78.02W
06/04/2020 E1.50 INCH FULTON PA PUBLIC
REPORTED AT AYR TOWNSHIP PA. ACCUMULATION OF
HAIL UP TO PING PONG SIZED.
&&
REGLocal storm report, Jun 5, 10:13 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 AM EDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG BELLEFONTE 40.91N 77.78W
06/03/2020 CENTRE PA PUBLIC
REPORTED AT BELLEFONTE. TREE ACROSS ROAD.
MANY TREES SNAPPED.
&&
REGThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:08 PM EDT | Special Weather Statement | CTP | Clinton, Huntingdon, Mifflin | 37 min |
| Jun 4, 8:09 PM EDT | Special Weather Statement | CTP | Schuylkill | 36 min |
| Jun 4, 8:13 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Schuylkill | 47 min |
| Jun 4, 8:40 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Schuylkill | 3 hr |
| Jun 4, 8:54 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Perry, York | 111 min |
| Jun 4, 9:12 PM EDT | Areal Flood Warning | CTP | Lebanon, Schuylkill | 6 hr |
| Jun 5, 2:01 PM EDT | Special Weather Statement | CTP | Lancaster, York | 59 min |
| Jun 5, 3:02 PM EDT | Special Weather Statement | CTP | Lancaster | 58 min |
| Jun 5, 4:10 PM EDT | Special Weather Statement | CTP | Lancaster, York | 35 min |
| Jun 5, 4:46 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 119 min |
| Jun 5, 5:39 PM EDT | Areal Flood Advisory | CTP | Adams, Dauphin, York | 111 min |
Nearby
Flash Flood Watches in Pennsylvania, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.